Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 20, 2003, 4:18 PM CDT for Iowa County, Keokuk County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 20, 2003, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Iowa County, IA, Keokuk County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 202118 SVRDVN IAC095-107-202215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 414 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOWA COUNTY IN EAST CENTRAL IOWA KEOKUK COUNTY IN SOUTHEAST IOWA * UNTIL 515 PM CDT * AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF VICTOR TO 12 MILES WEST OF HEDRICK...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... GIBSON BY 415 PM CDT. THORNBURG BY 420 PM CDT. WHAT CHEER BY 425 PM CDT. DELTA BY 430 PM CDT. THE EMERGENCY MANAGER IN MAHASKA COUNTY REPORTED TREES DOWN AS THESE STORMS MOVED THROUGH THE COUNTY BETWEEN 330 PM AND 4 PM. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 65 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4183 9236 4110 9270 4119 9198 4185 9185 $$ SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:30 PM CDT, 48 minutes earlier.
Area forecast discussion, Aug 20, 3:30 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT WED AUG 20 2003 SHORT TERM FORECAST CHALLENGE CENTERS ON SEVERE POTENTIAL THIS EVENING WITH WW 875 ALREADY OUT. CONVECTIVE TEMPERATURES IN MID 90S HAVE BEEN REACHED WITH VISIBLE SATELLITE SHOWING CU FIELD FROM CID THROUGH FFL WEST TO SOUTH CENTRAL IA BEHIND WEAK WARM FRONT ANALYZED FROM ABOUT KBRL TO KEST AT 18Z EXTENDING NW TO COLD FRONT IN HIGH PLAINS ACROSS CENTRAL DAKOTAS TO NEB PANHANDLE. DEVELOPING TSRA UPSTREAM IN S CENTRAL IA OCCURRING AHEAD OF TAIL END OF MN H5 SHORTWAVE ENERGY. SEPARATE VORT MAX IN S CENTRAL KS THAT DID NOT INITIALIZE WELL IN 12Z MODELS...SHOULD CONTRIBUTE ADDITIONAL FORCING FOR TSRA AS IT ROTATES E-NE THIS EVENING AND INTERACTS WITH BOUNDARIES...INTIALLY SOUTH OF I-80. WITH WIDESPREAD DEWPOINTS IN MID TO UPPER 70S AND TEMPS IN 90S TO 100...LI/S RANGING FROM -8 TO -10 AND SURFACE CAPES FROM 3000 TO 5000 J/KG NW TO SE...ATMOSPHERE IS DEFINITELY UNSTABLE ACROSS CWFA. NEARLY UNIDIRECTIONAL WIND PROFILES AND HIGH FREEZING LEVELS WILL SUPPORT MAINLY SEVERE WIND THREAT WITH BOWING TSRA COMPLEXES AND LESSER THREAT OF LOW END SEVERE HAIL...AS INDICATED SO FAR BY SEVERE REPORTS FROM DMX THIS AFTERNOON. STORMS SHOULD BE MOSTLY BEFORE MIDNIGHT AS MAIN SHORTWAVE ENERGY PUSHES THROUGH. TEMPS AND POPS GRIDS CHANGED LITTLE FROM PREVIOUS FORECAST WITH HIGH DEWPOINTS LIMITING MINS TO LOW TO MID 70S AND POPS FROM 30 TO 50 FOR MAINLY EVENING. ...SHEETS .THURSDAY THROUGH NEXT WEDNESDAY... BIG QUESTION MARK FOR THURSDAY IS WILL PRECIP OCCUR. FORCING ON FRONT GETS WEAKER DURING THE DAY. COMPRESSIONAL HEATING TO HELP BOOST TEMPS DURING THE DAY ALONG WITH SLOWER MOVEMENT OF FRONT. GUIDANCE JUST LOOKS TOO COOL. FORECAST SOUNDINGS FOR ALL MODELS SHOW CONVECTIVE TEMPS OF 95 TO 100+. AS MENTIONED BEFORE... COMPRESSIONAL HEATING AND SLOWER FRONTAL MOVEMENT SHOULD ALLOW TEMPS TO CLIMB INTO THAT RANGE. THEREFORE WILL CONTINUE PRECIP THREAT BUT PUSH IT TO LATE AFTERNOON/EVENING. POSSIBILITY STILL EXITS THAT FROPA COULD BE DRY DUE TO TEMPS NOT REACHING CONVECTIVE TEMPERATURES. BEYOND THURSDAY EVENING...FORECAST LOOKS AS DRY AS DUST. FRONT TO STALL AND WASH OUT JUST SOUTH OF CWFA BEFORE H5 RIDGE BUILDS BACK INTO THE AREA. GULF IS ALSO CLOSED FOR BUSINESS. FROPA IN THE TUES/WED TIME PERIOD TO STALL/WASH OUT OVER CWFA. MAY SEE SOME ISOLATED SHRA/TSRA...BUT THAT WOULD BE ABOUT IT. SF .DVN... IA...NONE. IL...NONE. MO...NONE.
Hazardous weather outlook, Aug 20, 5:50 AM CDT, 10 hours 28 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 AM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. ...HOT TODAY...CHANCE FOR STORMS THIS EVENING THROUGH THURSDAY... .DAY ONE...TODAY AND TONIGHT... HOT AND RATHER HUMID CONDITIONS WILL BE FELT TODAY AS TEMPERATURES CLIMB INTO THE LOWER TO MIDDLE 90S. THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES INTO THE 97 TO 103 DEGREE RANGE... MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. MID AFTERNOON HEAT INDICES MAY RANGE FROM 100 TO 105 DEGREES ALONG AND WEST OF A LINE FROM IOWA CITY...TO KAHOKA MISSOURI. LOWER DEWPOINTS IN THE 60S EAST OF THE MISSISSIPPI RIVER WILL MAKE FOR LESS HUMID CONDITIONS THERE AND HEAT INDICES OF LOWER IMPACT. THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS TODAY...ESPECIALLY WEST OF THE MISSISSIPPI RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AND HAVE A RELATIVELY SHORT LIFE SPAN. THEY MAY STILL BE ABLE TO PRODUCE LOCALLY HEAVY DOWNPOURS HOWEVER. AN UPPER LEVEL DISTURBANCE PUSHING ACROSS THE UPPER MIDWEST WILL CREATE A BETTER CHANCE FOR MORE SUBSTANTIAL THUNDERSTORMS LATER THIS EVENING AND TONIGHT. MOST OF THE LOCAL AREA WILL BE AT RISK OF EXPERIENCING SOME TYPE OF THUNDERSTORM ACTIVITY TONIGHT...BUT THERE WILL BE A BETTER CHANCE IN AREAS ALONG AND NORTH OF A LINE FROM SIGOURNEY...TO THE QUAD CITIES...AND TO STERLING. A FEW STORMS MAY REACH SEVERE LIMITS THIS EVENING OR TONIGHT BY PRODUCING WIND GUSTS UP TO 60 MPH...AND NICKEL SIZE HAIL. THE THUNDERSTORMS WILL ALSO BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT PUSHING INTO A VERY WARM AND HUMID AIRMASS WILL KICK OFF MORE THUNDERSTORMS ON THURSDAY. THERE IS A CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE THURSDAY AFTERNOON AND EVENING ALONG AND AHEAD OF THE FRONT. THIS INCLUDES AREAS ALONG AND EAST OF A LINE FROM DUBUQUE...TO FAIRFIELD. IF STORMS AND THEIR ASSOCIATED CLOUDS CAN HOLD OFF LONG ENOUGH BEFORE THE FRONT PASSES LATE ON THURSDAY...HEAT AND HUMIDITY CAN BE EXPECTED TO BUILD TO POTENTIALLY DANGEROUS LEVELS. TEMPERATURES WILL CLIMB WELL INTO THE 90S...WITH HIGH TEMPERATURES POSSIBLY REACHING NEAR RECORD LEVELS IN THE UPPER 90S. AREAS WITH THE BEST CHANCE OF EXPERIENCING THIS TYPE OF HEAT ARE ALONG AND SOUTHEAST OF A LINE FROM WASHINGTON...TO THE QUAD CITIES...AND TO STERLING. HEAT INDICES WILL RANGE FROM 100 TO 105 IN THESE AREAS...WITH A GOOD CHANCE THAT THEY COULD EXCEED 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT MAINLY ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO DAVENPORT...AND TO MOUNT CARROLL. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY AFTERNOON IN MUCH OF THE AREA. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE: HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE) 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:59 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 61 min |
| Aug 20, 5:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 44 min |
| Aug 20, 5:42 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 48 min |
| Aug 20, 5:48 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 42 min |
| Aug 20, 5:55 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Muscatine, Scott | 50 min |
| Aug 20, 6:02 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 58 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.